Delaware, 2002

Heavy Rain in Delaware, October 10 to 11, 2002

October 10 to 11, 2002 · NWS PHI · 3 events in 3 counties and zones

A slow moving warm front moved slowly north along the Atlantic Seaboard on the 10th through the 12th. Warm tropical air forced aloft over this boundary resulted in heavy rain across Delaware on the 10th and 11th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving warm front moved slowly north along the Atlantic Seaboard on the 10th through the 12th. Warm tropical air forced aloft over this boundary resulted in heavy rain across Delaware on the 10th and 11th. This caused poor drainage flooding and even flooding along the Christina River. Roadway flooding was reported along Delaware State Route 54 in Fenwick Island. The rain was beneficial in starting the replenishing process in the drought stricken area. Gaged streams went from record lows on the 9th to record highs on the 11th. Precipitation totals included 4.15 inches at the Dover Air Force Base (Kent County), 3.23 inches in Newark (New Castle County), 3.11 inches in Milford (Sussex County) 2.98 inches at the New Castle County Airport and 2.84 inches in Greenwood (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 10, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Oct 10, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT THU OCT 10 2002

RAIN ASSCD WITH LO LVL / H85 BCLININC ZONE HAS SHIFTED A BIT NWD
DURG DAY. RAIN SHUD CONT PERIODICALLY TNGT THRU FRI NITE AND EVEN
INTO SAT AS LO LVL ELY FLO BRINGS MSTR THRU A DEEPER LYR OF
ATMOSPHERE...AND OCNL UPPER LVL S/WVS MOVE THRU FM THE WSW. MODELS
ARE NOT WHOLLY CONVERGENT ON SPECIFIC SOLUTIONS...BUT WE FAVOR AN
ETA/AVN COMPROMISE ON OFSHR LO DVLPG BY SAT...BUT NOT AS STG AS AVN
DEPICTS. THAT BEING SAID...DREARY/WET WX IS IN THE OFFING THRU 48
HRS. WITH HIR OMEGAS MOVING INTO AREA WL FCST RAIN TNGT...OCNLY HVY
AFT MIDN FOR SRN AND CNTRL ZONES. THEN FOR FRI AND FRI NITE CUD
AGAIN BE SOME PDS OF HVYR RAIN DEPENDING ON STRENGTH OF S/WVS BUT WL
NOT TRY TO GET SPECIFIC AT THIS POINT. MAIN THRUST IS THAT RAIN SHUD
BE FAIRLY WELL DISTRIBUTED WITH TIME...SO NO FLD WATCHES ARE
ANTICIPATED.

WL DELETE REFERENCE TO MINOR TIDAL FLOODING AS NGM SURGE GUIDANCE IS
A BIT ON THE HI SIDE WITH CURRENT READINGS...AND ASTRONOMICAL TIDES
ARE LESSENING A BIT WITH TIME.

FNT PROGGED THRU LATE SUN / SUN EVE WITH NEXT CHC RAIN ABOUT WED
WITH CSTL LOW.

TEMPS...WL SHRINK DIURNAL RANGE A BIT WITH CLDS/PRECIP...
UNDERCUTTING FWC MAXES BY A FEW DEGS.

SCA WL BE EXTDD TO ALL OF THE CSTL WATERS AS WELL AS LWR DE BAY.

MPO   52  58  52  60 / 100 100  90  50
ABE   54  62  56  64 / 100 100  90  60
RDG   55  63  57  65 / 100 100  90  60
PHL   57  64  60  68 / 100 100  90  70
12N   53  60  54  63 / 100 100  90  50
SMQ   56  63  58  66 / 100 100  90  60
TTN   56  64  58  67 / 100 100  90  70
MIV   57  64  59  67 / 100 100  90  70
ACY   60  66  63  68 / 100 100  90  70
ILG   56  64  59  67 / 100 100  90  70
DOV   57  64  60  68 / 100 100  90  70
GED   58  65  60  68 / 100 100  90  70
ESN   58  64  60  69 / 100 100  90  70

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM SANDY HOOK NJ
          TO FENWICK ISLAND DE AND LOWER DE BAY.
Hazardous weather outlook, Oct 10, 4:30 AM EST, 13 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT THU OCT 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
October 10, 6:00 PM EST to October 11, 12:00 PM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, New Castle

When
October 10, 6:00 PM EST to October 11, 12:00 PM EST
Where
New Castle County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
October 10, 6:00 PM EST to October 11, 12:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318979, 5318980, 5318981.